A case of probable labetalol induced hyperkalaemia in pre-eclampsia
- 354 Downloads
Case description Hyperkalemia can cause altered cardiac electrical conduction resulting in death. We describe a case of a 23-year old pregnant patient who presented with severe epigastric pain and vomiting. She was severely pre- eclamptic and received initial treatment with intravenous labetalol and decision was taken to deliver. She quickly became hyperkalaemic (serum potassium level 6.4 mmol/L) and labetalol was discontinued and intravenous hydralazine commenced. Post-surgery, her potassium levels were normal but due to rapidly rising blood pressure labetalol was recommenced, resulting in elevated potassium levels. Labetolol was discontinued, hydralazine prescribed, and potassium levels normalised. The adverse reaction was classified as ‘probably’ due to labetolol using the Naranjo Adverse Drug Reaction scale. Conclusion This is the first reported case of labetolol induced hyperkalaemia in pregnancy, with life threatening consequences and hence all health professionals should be alert to this potential effect.
KeywordsHyperkalemia Labetolol Pre-eclampsia Pregnancy
Authors would like to acknowledge Dr. Katie MacLure, Dr. Doua Al Saad and Dr. Mahmoud Gasim.
Conflicts of interest
- 2.Vigil-De Gracia P, Lasso M, Ruiz E, Vega-Malek JC, de Mena FT, López JC. Severe hypertension in pregnancy: Hydralazine or labetalol—A randomized clinical trial. Eur J Obstet Gynaecol RB 2006;128:157–162.Google Scholar
- 6.Medicines and Healthcare products Regulator Agency (MHRA). http://www.mhra.gov.uk. (Accessed April 14, 2014).
- 7.Canadian Adverse Drug Reaction Monitoring Program Database. http://www.hc-sc.gc.ca/dhp-mps/medeff/databasdon/index-eng.php (Accessed April 14, 2014).
- 10.Labetalol. In: Aronson JK, editor. Meyler’s side effects of drugs: The International Encyclopaedia of Adverse Drug Reactions and Interactions (Fifteenth Edition) Amsterdam: Elsevier; 2006. p. 1985–1986.Google Scholar